Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2018, 10:05 PM CDT for Reno County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2018, 10:05 PM CDT (03:05 UTC)
- Expired
- May 13, 2018, 10:23 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Reno County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
264
WUUS53 KICT 140305
SVRICT
KSC155-140400-
/O.NEW.KICT.SV.W.0040.180514T0305Z-180514T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1005 PM CDT SUN MAY 13 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Reno County in south central Kansas...
* Until 1100 PM CDT
* At 1005 PM CDT, a severe thunderstorm was located 6 miles south of
Plevna, or 11 miles east of Neola, moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Nickerson, Arlington, Partridge, Plevna, Abbyville, Willowbrook and
Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9842 3817 9822 3816 9822 3816 9815
3817 9814 3817 9795 3779 9821 3782 9838
TIME...MOT...LOC 0305Z 200DEG 25KT 3788 9831
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE1 follow-up statement
819
WWUS53 KICT 140323
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1023 PM CDT SUN MAY 13 2018
KSC155-140333-
/O.CAN.KICT.SV.W.0040.000000T0000Z-180514T0400Z/
Reno KS-
1023 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RENO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3817 9842 3817 9822 3816 9822 3816 9815
3817 9814 3817 9795 3779 9821 3782 9838
TIME...MOT...LOC 0321Z 200DEG 25KT 3800 9826
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:47 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 13, 6:47 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sun May 13 2018 .SYNOPSIS... Issued at 254 PM CDT Sun May 13 2018 The stationary front that has been dominating the weather pattern over the past few days in central, south central, and southeast Kansas will continue to be the driving factor for chances of showers and thunderstorms across the area this week as well. The frontal system, which stretches across most of the CONUS from the Desert Southwest to the northern Mid-Atlantic, will not only bring chances for storms but also make the temperature forecast a bit tricky, with very warm air to the south of the boundary but relatively cool air to its north. The exact location of the frontal boundary could make a big difference in regards to afternoon highs experienced in far northwestern portions of the CWA in central Kansas. && .SHORT TERM...(This evening through Wednesday night) Issued at 254 PM CDT Sun May 13 2018 Radar and satellite imagery showed a few showers with isolated thunder that developed in south central Kansas earlier this afternoon along the frontal boundary. Fairly strong capping has prevented much in the way of thunderstorm development thus far, aside from an occasional short-lived isolated non-severe storm or two. Latest short term and hi-res models suggest that thunderstorm activity will increase tonight across southwest Kansas sometime around or just after 00Z. Latest HRRR runs show that this activity will make its way into the central and south central Kansas areas of the CWA this evening/tonight. Model soundings show an eroded cap through the night and into the morning for these locations, suggesting that convergence along the boundary could produce a few scattered stronger and even a few modestly severe storms throughout the evening and overnight. Although large hail cannot be completely ruled out due to the thermodynamic environment, less than impressive deep-layer shear should somewhat dampen the threat for very large hail, so thinking the main threat will be severe wind gusts. The latest SPC convective outlook includes portions of south central KS in slight risk, with the rest of the area (excluding southeast KS) in a moderate risk through 7am Monday. Another round of chances for showers and thunderstorms will return for Monday evening into Tuesday. An axis of fairly strong convergence along the frontal boundary sometime after 00Z looks to be the best chance for showers and storms, though smaller chances are possible even before this time. CAPE well in excess of 2500J/kg along with eroded inhibition and 700-500mb lapse rates around 8C/km could produce a setup for strong or severe storms once again. Bulk shear is still not super impressive, though does look more favorable for large hail than the Sunday evening-Monday morning time frame. Localized flooding may also be a concern if storms are slow moving or train over the same areas as PW in the 1-1.5 range is expected. However, RH appears to be a little low in the convective layer and upper winds a little too strong for a classic flash flood scenario. SPC's slight risk area encompasses most of the CWA for Monday evening, in alignment with the local thinking that the setup will be slightly more favorable than Sunday. Chances for showers and thunderstorms will likely linger on Tuesday evening and Wednesday, though the severe parameters do not look nearly as impressive as the Monday-Tuesday morning time frame. Some strong storms are possible, but any severe storms that do occur should be fairly isolated in nature. Afternoon high temperatures should continue to remain well above normal across the area, but are expected to be a few degrees lower than the sweltering heat that has been experienced over the past few days, particularly on Tuesday and Wednesday. .LONG TERM...(Thursday through Sunday) Issued at 254 PM CDT Sun May 13 2018 The active pattern will continue throughout the extended period with ample moisture advection continuing to be pushed into the area as the frontal boundary continues to seesaw back and forth across the CWA. Chances of showers or thunderstorms have been included in the forecast for each day through next weekend. A few strong or marginally severe storms cannot be ruled out at this time, though predictability and confidence of exact timing and threats is fairly low at this point. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun May 13 2018 A few storms could affect portions of central Kansas into the late evening hours, otherwise low clouds and possible fog could develop over Russell TAF site towards daybreak. Storms are expected to develop in the afternoon along the frontal boundary over central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 65 83 / 30 20 50 30 Hutchinson 68 88 62 81 / 50 20 40 20 Newton 69 88 64 81 / 40 20 50 20 ElDorado 69 88 65 82 / 30 20 40 20 Winfield-KWLD 70 89 66 83 / 20 20 50 30 Russell 61 82 58 79 / 50 20 30 20 Great Bend 63 84 59 79 / 50 10 30 20 Salina 67 88 62 82 / 60 20 40 20 McPherson 67 87 62 81 / 50 20 40 20 Coffeyville 70 88 68 84 / 10 20 30 40 Chanute 70 87 67 83 / 10 30 30 40 Iola 70 87 67 83 / 10 30 30 30 Parsons-KPPF 71 88 67 84 / 10 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...TAV SHORT TERM...TAV LONG TERM...TAV AVIATION...CDJ
Hazardous weather outlook, May 13, 4:06 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 406 PM CDT Sun May 13 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 406 PM CDT Sun May 13 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widely scattered strong to marginally severe storms are expected this evening west of the Kansas turnpike. The greatest risk for severe storms capable of damaging down-burst winds to 60 mph and nickel to quarter size hail will generally be in an area south of a Salina to Great Bend line and west of a Salina to Hutchinson to Anthony line. .DAYS TWO THROUGH SEVEN...Monday through Saturday Areas of patchy fog will be possible early Monday morning in portions of central Kansas. Visibilities may be temporarily reduced. Showers and thunderstorms will develop Monday afternoon and overnight into Tuesday morning. Some of these thunderstorms could be severe. The best chance for severe weather will generally be along and southeast of a line from Salina to Lyons KS. Main threat will be winds up to 65 mph and very heavy rain which will likely cause localized flooding. Showers and thunderstorms will develop each afternoon from Tuesday through Saturday. Some of these storms are likely to be strong with very heavy rain. Localized flooding, 50 mph winds and small hail will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 6 pm and midnight for locations generally south of a Salina to Great Bend line and west of a Salina to Hutchinson to Anthony line. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 13, 9:34 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
934 PM CDT SUN MAY 13 2018
KSZ047-140300-
Barton KS-
934 PM CDT SUN MAY 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Barton County in central Kansas...
* Until 1000 PM CDT
* At 932 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Albert, or near Shaffer...
moving northeast at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Albert, Olmitz, Galatia and Susank.
LAT...LON 3869 9903 3870 9863 3870 9862 3831 9902
3833 9904
TIME...MOT...LOC 0234Z 203DEG 31KT 3847 9900
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:34 PM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 13, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 62 min |
| May 13, 10:35 PM CDT | Special Weather Statement | ICT | Ellsworth | 25 min |
| May 13, 10:38 PM CDT | Special Weather Statement | ICT | Lincoln | 37 min |
| May 13, 11:34 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 14, 12:04 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| May 14, 5:43 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 32 min |
| May 14, 1:38 PM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| May 14, 1:44 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| May 14, 2:17 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 14, 2:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 14, 2:27 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| May 14, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 31 min |
| May 14, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 38 min |
| May 14, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 42 min |
| May 14, 3:15 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| May 14, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 64 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 61 min |
| May 14, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 59 min |
| May 14, 4:01 PM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| May 14, 4:16 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| May 14, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 54 min |
| May 14, 4:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 14, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 57 min |
| May 14, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| May 14, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 39 min |
| May 14, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 44 min |
| May 14, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 64 min |
| May 14, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 43 min |
| May 14, 6:12 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 48 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 55 min |
| May 14, 6:37 PM CDT | Tornado Warning | ICT | Cowley | 53 min |
| May 14, 6:55 PM CDT | Special Weather Statement | ICT | Chase | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.